Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS Indianapolis, IN

July 21, 2004Hendricks County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2004, 9:10 PM EST for Hendricks County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2004, 9:10 PM EST (02:10 UTC)
Expired
Jul 21, 2004, 9:45 PM EST
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Hendricks County, IN

The radar

The Indianapolis radar (KIND), 24 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:15 PM ESTTSTM WND DMG6 W Danville, INTOPS OF HEALTHY TREES BROKEN OFF...NMRS REPORTS. TREES APPROX 6 INCHES DIAMETER AT BREAK-OFF POINT.
Jul 21, 9:16 PM ESTHAIL 16 W Danville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:35 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3229 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 220210
SVRIND
INC063-220245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
910 PM EST WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDRICKS COUNTY IN CENTRAL INDIANA

* UNTIL 945 PM EST

* AT 908 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR AMO...OR ABOUT 25 MILES
  WEST OF INDIANAPOLIS...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANVILLE AROUND 915 PM EST
  CLAYTON AROUND 925 PM EST
  PLAINFIELD AROUND 940 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3985 8671 3964 8664 3964 8652 3963 8636
      3988 8638

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 2:55 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EST WED JUL 21 2004

.DISCUSSION...

FORECAST FOCUS CONTINUES TO BE ON CHANCES FOR RAIN THROUGH FRIDAY
AND HEAT THROUGH THURSDAY.

LATEST RADARS SHOW SVR CLUSTER MOVG FROM RACINE WI INTO LAKE WITH
WATCH ALONG WITH IT NORTH OF OUR COUNTY WARNING AREA. 18Z LINCOLN
SOUNDING SHOWS TOO STRONG OF A CAP AT TIME AND THIS WILL CONTINUE TO
LIMIT ANY STORM THREAT IN OUR AREA TIL LATE EVENING. TEMPS NEARING
90 AND DEWPOINTS MID TO UPPER 70S HAVE PUSHED HEAT INDICES TO LOWER
100S IN CENTRAL ILLINOIS AND SW INDIANA...JUST UNDER ADVISORY AND
WARNING CRITERIA AS EXPECTED.

ALL MODELS SIMILAR IN BRING RH AXIS AND THUNDERSTORMS ACROSS CWA
OVERNIGHT. A BIT OF DIFFERENCES THOUGH IN ARRIVAL AND DEPARTURE
TIMES. CAPPING SHOULD LIMIT ANY EARLY EVENING POTENTIAL. MODELS
CLOSEST IN ARRIVAL TIMES AND LOOKS BEST STARTING LATE EVENING
NORTH THEN GRADUAL SOUTHWARD PROGRESSION OF EAST BOUND STORMS
OVERNIGHT...INTO SOUTHERN CWA BY DAWN.

MODELS ALSO SIMILAR BUT DIFFER WITH CURRENT FCST IN THAT OVRNGT
CONVECTION SHOULD CLEAR POTENTIAL FOR REDEVELOPING PCPN THU BEFORE
MORE STORMS ARRIVE WITH CDFNT THU NGT. DO NOT WANT TO BACK DOWN
COMPLETELY DRY THUR GIVEN THAT AIR WILL AGAIN BE VERY UNSTABLE AND
BOUNDARIES FROM TONIGHTS CONVECTION MAY LEAVE TRIGGERING SOURCES NOT
DETACTABLE BY MODELS. BETTER STORM CHANCES RETURN THUR NGT WITH
CDFNT AND THEN DRIER AND COOLER WEEKEND SHAPES UP.

THUR STILL LOOKS TO BE VERY WARM AND HUMID WITH MAXS AGAIN CLOSE TO
90 AND HEAT INDICES JUST BELOW ADVISORY/WARNING CRITERIA 105.
POTENTIAL LIMITING FACTOR COULD BE SLOW DEPARTURE OF TONIGHTS
CONVECTION AND MAY LIMIT GOOD INSOLATION TO AFTERNOON.

TEMPS WILL BE KEPT NEAR CURRENT FCST WHICH IS CLOSE TO GUIDANCE
VALUES...IN LOWER 70S. ANY PLACES HIT BY HARD RAIN MAY COOL TO 69 OR
SO BRIEFLY AND ANY PLACES REMAINING DRY MAY FALL NO FARTHER THAN MID
70S. NO SIGNIFICANT ADJUSTMENTS MADE TO TEMPS LATER PERIODS EITHER.

HAVE BUMPED TONIGHTB POPS TO LIKELY NORTH GIVEN ONGOING CONVECTION
AND INCOMING DYNAMICS ACROSS GRTLKS. REMAINING PERIODS BACK IN SCT
STORMS OR CHANCE CATEGORY TIL DRY AIR MOVES IN FRI EVE. LATEST GFS
SHOWS UPPER TROUGH TO HELP DVLP INVERTED SFC TROF EARLY NEXT WEEK.
END RESULT IS AN EARLIER RETURN TO PCPN CHC NEXT WEEK THOUGH
SUBNORMAL TEMPS SHOULD CONTINUE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DRT
Hazardous weather outlook, Jul 21, 3:00 PM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST WED JUL 21 2004

INZ021-028>031-035>049-051>057-060>065-067>072-221100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
300 PM EST WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS COULD DEVELOP LATER THIS EVENING ACROSS
PORTIONS OF NORTHERN INDIANA AND NORTHERN ILLINOIS. STORMS COULD
ORGANIZED INTO A LINE AND IMPACT NORTHERN PORTIONS OF CENTRAL INDIANA
AFTER 7 PM. IF ANY STORMS DEVELOP THEY WOULD BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS.

THE AREA AT GREATEST RISK FOR ANY SEVERE WEATHER TODAY APPEARS TO BE
NORTH OF A CRAWFORDSVILLE TO ANDERSON LINE THIS EVENING. SEVERE
STORMS WITH WIND DAMAGE WILL BE POSSIBLE LATE TONIGHT ACROSS AREAS
NORTH OF INTERSTATE 70.

IN ADDITION...VERY HIGH DEWPOINTS IN THE UPPER 70S ALONG WITH
TEMPERATURES IN THE UPPER 80S WILL PRODUCE HEAT INDICES IN THE 100
TO 103 DEGREE RANGE THIS AFTERNOON...MAINLY WEST OF A LAFAYETTE TO
WASHINGTON LINE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY.

MORE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SOME STORMS ON
THURSDAY AND THURSDAY NIGHT MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN THURSDAY.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jul 21, 8:08 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
808 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     VEEDERSBURG             40.11N 87.26W
07/21/2004                   FOUNTAIN           IN   LAW ENFORCEMENT

            SHERIFF DISPATCHER RECIEVED NMRS REPORTS OF TREES AND
            POWER LINES DOWN IN VEEDERSBURG AND OTHER PARTS OF
            COUNTY.

&&

PBG
Local storm report, Jul 21, 8:11 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
07/21/2004                   TIPPECANOE         IN   EMERGENCY MNGR

            60 MPH WIND GUST. TREES/POWER LINES RPTD DOWN ACROSS
            COUNTY.

&&

PBG
Local storm report, Jul 21, 8:15 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
07/21/2004  70 MPH           TIPPECANOE         IN   TRAINED SPOTTER

&&
TSTM WIND GUST ESTIMATED.

PBG
Local storm report, Jul 21, 8:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
818 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 E ROSSVILLE           40.42N 86.56W
07/21/2004  72 MPH           CLINTON            IN   AMATEUR RADIO

&&

PBG
Local storm report, Jul 21, 8:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     JAMESTOWN               39.93N 86.63W
07/21/2004  55 MPH           HENDRICKS          IN   AMATEUR RADIO

&&

PBG
Local storm report, Jul 21, 8:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     4 NE BROWNSBURG         39.88N 86.34W
07/21/2004  55 MPH           HENDRICKS          IN   AMATEUR RADIO

&&

PBG

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:06 PM ESTSevere Thunderstorm WarningINDTippecanoe, Warren54 min
Jul 21, 7:20 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke40 min
Jul 21, 7:28 PM ESTSevere Thunderstorm WarningINDFountain32 min
Jul 21, 7:39 PM ESTSevere Thunderstorm WarningINDCarroll51 min
Jul 21, 7:57 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke48 min
Jul 21, 8:03 PM ESTSevere Thunderstorm WarningINDBoone57 min
Jul 21, 8:06 PM ESTSevere Thunderstorm WarningINDClinton39 min
Jul 21, 8:10 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam65 min
Jul 21, 8:32 PM ESTSevere Thunderstorm WarningINDMarion58 min
Jul 21, 9:24 PM ESTSevere Thunderstorm WarningINDMorgan, Putnam66 min
Jul 21, 9:25 PM ESTSevere Thunderstorm WarningINDJohnson, Marion80 min
Jul 22, 2:22 PM ESTSevere Thunderstorm WarningINDKnox38 min
Jul 22, 3:01 PM ESTSevere Thunderstorm WarningINDKnox44 min
Jul 22, 3:08 PM ESTSevere Thunderstorm WarningINDVigo52 min
Jul 22, 3:19 PM ESTSevere Thunderstorm WarningINDSullivan41 min
Jul 22, 4:49 PM ESTSevere Thunderstorm WarningINDLawrence, Monroe26 min
Jul 22, 4:58 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.